Minnesota, 2008

Tornado and Hail in Minnesota, July 17, 2008

July 17, 2008 · NWS MPX · 7 events in 4 counties and zones

An upper level trough of low pressure that trekked through all of Minnesota during the daylight hours produced scattered severe thunderstorms across South Central Minnesota.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MPX wrote it up.

An upper level trough of low pressure that trekked through all of Minnesota during the daylight hours produced scattered severe thunderstorms across South Central Minnesota.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Jul 17, 5:15 AM CST, 3 hours 15 minutes earlier.

Area forecast discussion, Jul 17, 5:15 AM CST, 3 hours 15 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
615 AM CDT THU JUL 17 2008

.UPDATE...

UPDATED FOR 12Z AVIATION DISCUSSION BELOW.

&&

.DISCUSSION...
/ISSUED AT 341 AM CDT THU JUL 17 2008/

PATTERN A LITTLE TRICKY IN TERMS OF SPEED OF FEATURES. EARLIER IN
THE SHIFT...THOUGHT THAT THE GFS MIGHT BE A LITTLE FAST...ALTHOUGH
THE POSITION AND STRENGTH OF THE SFC LOW OVER SD WAS CLOSE TO THE
GFS AND SREF. THE CLUSTER OF STORMS MOVING THROUGH SW MN DRIVEN
BY SOME MID LEVEL WARM ADVECTION WITH AND EAST WEST HOT PROD
POINTED SOMEWHAT AT SE MN. AXIS OF HIGHER ML CAPE ALSO IN PLACE
ACROSS SOUTH CENTRAL MN. NEXT CLUSTER OF STORMS OVER CENTRAL SD
TRUCKING EAST AT A DECENT CLIP...AND DOES SEEM TO MATCH A MID
LEVEL WARM ADVECTION MAX ON THE GFS TRACKING FROM NW SD INTO T
EAST CENTRAL SD AT BY 12Z. THIS WOULD SUGGEST THAT SHOWERS AND
THUNDERSTORMS COULD BE MAINLY THIS MORNING AND EARLY AFTERNOON OVER
CENTRAL MN. 850 MB MOISTURE TRANSPORT MORE ROBUST ON THE NAM AND
SREF...ESPECIALLY OVER SE MN LATE THIS AFTERNOON AND EVENING. THE
GFS MAX GENERALLY IN THE SAME AREA BUT OF COURSE MOVING THROUGH
FASTER. HAVE ENDED THE PRECIP EARLIER OVER MUCH OF CENTRAL MN THIS
EVENING AND THEN TRIMMED AT A SLOWER PACE FARTHER SOUTH. WITH THE
POSSIBILITY OF A FASTER MOVEMENT ON STORMS AND BETTER MOISTURE
TRANSPORT JUST TO OUR SE...WILL KEEP WITH JUST THE HEAVY RAIN
WORDING AND NOT ISSUE ANY FFA AT THIS TIME. THANKS FOR COORD WITH
ARX..GRB..DLH.

LOOKS LIKE THERE WILL BE A BREAK IN THE RAIN CHANCES FOR MUCH OF
FRIDAY...EXCEPT THE FAR S OR SE...WITH A DECENT PUSH OF NW FLOW. NAM
IS ACTUALLY DRIER THAN THE GFS FOR THIS PERIOD. THIS IDEA OF A
BREAK ON FRIDAY WAS ACTUALLY HINTED AT SEVERAL DAYS AGO BY THE
MODELS. THE FRONT DOES WORK BACK NORTH FOR THE WEEKEND THOUGH.

&&

.AVIATION.../12Z TAF ISSUANCE/

YET ANOTHER TRICKY SET OF TAFS...WITH QUASI STNRY FNT REMAINING
ACRS THE AREA. SOME MDL DIFFERENCES ON HANDLING OF
FNT/CONVECTION...BUT GFS HANDLING CURRENT ACTIVITY BEST. SO WILL
FAVOR A FASTER MOVEMENT OF FNT ONCE IT ACTUALLY GETS MOVG SWRD.
TSTM COMPLEX IN ERN SODAK SHUD MOV EWRD...AFFECTING ALL THE TAF
SITES THIS MRNG. DIST SPD TOOL BRINGS IT INTO RWF BY 13Z...STC BY
14Z...MSP BY 15Z...RNH BY 16Z...AND EAU BY 17Z. AXN SHUD MISS OUT
ON THE THUNDER...BUT COULD SEE SOME RA. HAVE LEFT IT OUT
ATTM...HOWEVER. THINKING IS THAT THIS MRNG CONVECTION COULD REDUCE
THE AREAL COVG OF TSRA THIS AFTN/EVE. WITH GFS SINKING FNT INTO
SRN MN/WRN WI BY THIS EVE...ELECTED TO ONLY MENTION TSRA CHCS AT
RWF/MSP/RNH/EAU. LINGERED SHRA ACTIVITY AT EAU FROM 05Z UNTIL THE
END OF THE VALID TAF PD...WITH S/WVS RIDING UP THE FNT...ALTHO IT
MAY END QUICKER THAN THAT. LATER ISSUANCES CAN ADDRESS THIS. WINDS
WL BE TRICKY...ESPECIALLY WITH FNTL MOVEMENT IN QUESTION. FAVORED
SRLY WINDS TRANSITIONING TO WRLY AND FINALLY NWRLY LATE AT ALL
SITES EXCEPT AXN...WHICH IS N OF THE FNT ATTM.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.
&&

JPR/KAT
Hazardous weather outlook, Jul 17, 3:42 AM CST, 4 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
442 AM CDT THU JUL 17 2008

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
180945-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
442 AM CDT THU JUL 17 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHERN MINNESOTA...AND WEST CENTRAL WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TO MOVE ACROSS PARTS OF
CENTRAL AND SOUTH CENTRAL MINNESOTA THIS MORNING. THESE STORMS
ARE NOT EXPECTED TO BECOME SEVERE...BUT THE STRONGER STORMS COULD
PRODUCE GUSTY WINDS AND SMALL HAIL.

A LOW PRESSURE TROUGH AND COOL FRONT WILL BE MOVING INTO WEST
CENTRAL MINNESOTA LATER THIS MORNING. MORE THUNDERSTORMS ARE
EXPECTED TO DEVELOP OVER CENTRAL AND SOUTH CENTRAL
MINNESOTA...INTO WEST CENTRAL WISCONSIN DURING THE AFTERNOON. A
FEW OF THESE STORMS COULD BECOME SEVERE AND CAUSE DAMAGING WINDS
AND LARGE HAIL. THE THREAT OF SEVERE THUNDERSTORMS WILL CONTINUE
INTO THE EVENING AS WELL. AREAS OF HEAVY RAIN COULD ALSO DEVELOP
OVER SOUTH CENTRAL AND SOUTHEAST MINNESOTA...INTO PARTS OF WEST
CENTRAL WISCONSIN.

THE GREATEST THREAT OF SEVERE WEATHER WILL BE SOUTHEAST OF A LINE
FROM AROUND LITTLE FALLS...TO MORRIS. AREAS AFFECTED BY HEAVIER
RAIN AND LOCALIZED FLOODING WILL BE MAINLY SOUTHEAST OF A LINE
FROM FAIRMONT AND MANKATO...TO RED WING AND EAU CLAIRE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE CHANCE OF STRONG THUNDERSTORMS RETURNS TO THE AREA SATURDAY
NIGHT AND SUNDAY AS THE FRONTAL SYSTEM MOVES BACK NORTH. THE
EXTENT OF ANY ORGANIZED SEVERE WEATHER IS UNCERTAIN AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND
EVENING.

JPR

In the hours before

Special weather statement, Jul 17, 2:38 AM CST, 5 hours 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
338 AM CDT THU JUL 17 2008

MNZ067-074-075-083-170930-
BLUE EARTH-BROWN-NICOLLET-SIBLEY-
338 AM CDT THU JUL 17 2008

...SIGNIFICANT WEATHER ALERT FOR BLUE EARTH...BROWN...NICOLLET AND
SIBLEY COUNTIES UNTIL 430 AM CDT...

AT 335 AM CDT...NATIONAL WEATHER SERVICE RADAR WAS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 7 MILES SOUTHEAST OF
FAIRFAX TO 6 MILES WEST OF NEW ULM TO 8 MILES NORTHEAST OF DARFUR.
THESE STORMS WERE MOVING EAST AT 31 MPH.

WINDS UP TO 40 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...AND HEAVY
DOWNPOURS ARE EXPECTED WITH THESE STORMS.

* LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
  ST GEORGE.
  KLOSSNER.
  HANSKA.
  LAFAYETTE.
  NICOLLET.
  NEW SWEDEN.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

KAT
Special weather statement, Jul 17, 5:29 AM CST, 3 hours 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
629 AM CDT THU JUL 17 2008

MNZ082-171215-
WATONWAN-
629 AM CDT THU JUL 17 2008

...SIGNIFICANT WEATHER ALERT FOR WATONWAN COUNTY UNTIL 715 AM CDT...

AT 625 AM CDT...NATIONAL WEATHER SERVICE RADAR WAS TRACKING A STRONG
THUNDERSTORM 3 MILES EAST OF BINGHAM LAKE. THIS STORM WAS MOVING EAST
AT 20 MPH.

HAIL UP TO DIME SIZE...WINDS UP TO 40 MPH...AND HEAVY DOWNPOURS ARE
EXPECTED WITH THIS STORM.

PEOPLE IN WATONWAN COUNTY...INCLUDING THE CITIES OF BUTTERFIELD...
ODIN...ECHOLS AND ST JAMES...SHOULD MONITOR THE WEATHER SITUATION
CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE
APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

KAT
Special weather statement, Jul 17, 6:18 AM CST, 2 hours 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
718 AM CDT THU JUL 17 2008

MNZ054-064-171300-
LAC QUI PARLE-YELLOW MEDICINE-
718 AM CDT THU JUL 17 2008

...SIGNIFICANT WEATHER ALERT FOR LAC QUI PARLE AND YELLOW MEDICINE
COUNTIES UNTIL 800 AM CDT...

AT 716 AM CDT...NATIONAL WEATHER SERVICE RADAR WAS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM BIG STONE CITY TO 5 MILES
NORTHEAST OF ASTORIA. THESE STORMS WERE MOVING EAST AT 60 MPH.

WINDS UP TO 50 MPH ARE EXPECTED WITH THESE STORMS.

* LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
  MARIETTA.
  CANBY.
  PORTER.
  PROVIDENCE.
  SPRING CREEK.
  CLARKFIELD.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

KAT
Special weather statement, Jul 17, 7:07 AM CST, 1 hour 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
807 AM CDT THU JUL 17 2008

MNZ054>057-064-065-073-074-171345-
BROWN-CHIPPEWA-KANDIYOHI-LAC QUI PARLE-REDWOOD-RENVILLE-SWIFT-YELLOW
MEDICINE-
807 AM CDT THU JUL 17 2008

...SIGNIFICANT WEATHER ALERT FOR BROWN...CHIPPEWA...KANDIYOHI...LAC
QUI PARLE...REDWOOD...RENVILLE...SWIFT AND YELLOW MEDICINE COUNTIES
UNTIL 845 AM CDT...

AT 803 AM CDT...NATIONAL WEATHER SERVICE RADAR WAS TRACKING A AREA
OF STRONG THUNDERSTORMS FROM NEAR APPLETON...GRANITE FALLS AND WOOD
LAKE.  THIS STORM WAS MOVING EAST AT 45 MPH.

ONE HALF INCH DIAMETER HAIL AND WINDS UP TO 50 MPH ARE EXPECTED WITH
THIS STORM.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  GRANITE FALLS.
  MAYNARD.
  SACRED HEART.
  PRINSBURG.
  DANUBE.
  BLOMKEST.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.
Special weather statement, Jul 17, 7:36 AM CST, 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
836 AM CDT THU JUL 17 2008

MNZ065-067-069-074>077-082>085-171415-
BLUE EARTH-BROWN-LE
SUEUR-NICOLLET-RENVILLE-RICE-SCOTT-SIBLEY-STEELE-WASECA-WATONWAN-
836 AM CDT THU JUL 17 2008

...SIGNIFICANT WEATHER ALERT FOR BLUE EARTH...BROWN...LE SUEUR...
NICOLLET...RENVILLE...RICE...SCOTT...SIBLEY...STEELE...WASECA AND
WATONWAN COUNTIES UNTIL 915 AM CDT...

AT 832 AM CDT...NATIONAL WEATHER SERVICE RADAR WAS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 3 MILES EAST OF KLOSSNER TO
3 MILES SOUTHEAST OF KASOTA TO 6 MILES WEST OF WALDORF. THESE STORMS
WERE MOVING NORTHEAST AT 32 MPH.

ONE HALF INCH DIAMETER HAIL AND WINDS UP TO 50 MPH ARE EXPECTED WITH
THESE STORMS.

* LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
  KASOTA.
  LAFAYETTE.
  GIBBON.
  WINTHROP.
  RUSH RIVER.
  GAYLORD.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 hail, 1 thunderstorm wind, 1 tornado. Local standard time, as filed.

Hail, Waseca

When
July 17, 8:30 AM CST
Where
Waseca County, 2.81 mi S of Janesville
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
44.080, -93.730

Hail, Waseca

When
July 17, 8:45 AM CST
Where
Waseca County, 2.55 mi NW of Waseca
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
44.110, -93.530

Hail, Waseca

When
July 17, 9:00 AM CST
Where
Waseca County, 2.55 mi NW of Waseca
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
44.110, -93.530

Hail, Blue Earth

When
July 17, 9:36 AM CST
Where
Blue Earth County, 0.5 mi E of Minnesota Lake
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
43.850, -93.840

Thunderstorm Wind, Steele

When
July 17, 10:00 AM CST
Where
Steele County, 3.55 mi E of River Pt
Measured
54 kt (62 mph) estimated gust
Reported by
Trained Spotter
Coordinates
43.940, -93.180

Two foot diameter tree felled.

Hail, Freeborn

When
July 17, 10:06 AM CST
Where
Freeborn County, 1.5 mi W of Hartland
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
43.800, -93.510

Fifty mile per hour winds were also measured at this location.

Tornado, Blue Earth

When
July 17, 10:55 AM CST
Where
Blue Earth County, 0.4 mi W of Amboy
Rating
EF0
Path length
0.03 mi
Path width
20 yd
Reported by
NWS Storm Survey
Coordinates
43.880, -94.178

Very weak EF-0 tornado briefly touched down at the edge of a corn field along Blue Earth County Road 147, one half mile West of U.S. Highway 169. Damage was confined to crops.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2008Every state in 2008This day in weather historyThe tornado archive for Minnesota, 2008Warnings in Minnesota, July 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 129357, 129359, 129360, 129361, 129375, 129362, 129373.